Tornado, Avoyelles
- When
- March 18, 5:20 PM CST to 5:22 PM CST
- Where
- Avoyelles County, 8 mi NE of Effie
- Rating
- F0
- Path length
- 1 mi
- Path width
- 10 yd
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.300, -92.067
A SKYWARN spotter reported a small tornado near Saline Lake. Minor damage primarily to trees and shrubs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A SKYWARN spotter reported a small tornado near Saline Lake. Minor damage primarily to trees and shrubs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 2:15 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 215 PM CST TUE MAR 18 2003 WILL TRY TO BE BRIEF WITH THIS DISCUSSION AS SEVERE WEATHER HAS BEEN OCCURRING ACROSS THE FORECAST AREA...MAINLY LAKES AREA OF SOUTHEAST TEXAS. SPECIAL 18Z UPPER AIR SOUNDING FOR KLCH SHOWED QUITE A BIT OF MOISTURE ADVECTION HAD TAKEN PLACE FROM 12Z. PWAT JUMPED TO NEARLY 1.5 INCHES AND MOIST DEPTH HAD RISEN TO 75H OR 8K FT. INSTABILITY HAS ALSO INCREASED WITH LAPS CAPES BETWEEN 1000-1800 J/KG ACROSS SOUTHWEST AND WEST CENTRAL LOUISIANA. WATER VAPOR IMAGERY INDICATING SHORT WAVE ROTATING INTO CENTRAL AND EASTERN TEXAS. UPPER AIR SOUNDING AND PROFILER DATA SHOWS 5H SPEED MAX WITH 50 TO 70 KNOT WINDS ACROSS THE FORECAST AREA. LEFT EXIT REGION OF STRONG 3H JET ALSO IS ACROSS THE FORECAST AREA. AT THE SURFACE...BOUNDARY MOVING QUICKLY TO THE SOUTHEAST AT 40 KNOTS THROUGH SOUTHEAST TEXAS. TEMPERATURE AT TV STATION IN BEAUMONT HAS DROPPED TO 59F FROM THE MID 70S IN THE PAST HALF HOUR. LOOKS LIKE POTENT MESO-LOW HAS DEVELOPED ALONG THIS BOUNDARY IN LOWER SOUTHEAST TEXAS. STATION PRESSURE HERE AT KLCH HAS DROPPED TO 994 MB. BEST PRESSURE FALLS ARE SEEN ACROSS CENTRAL AND NORTHERN LOUISIANA. SO EXPECT MESO-LOW TO LIFT QUICKLY TO THE NORTHEAST DURING THE REMAINDER OF THE AFTERNOON ACROSS WEST CENTRAL AND CENTRAL LOUISIANA AND EXITING THE FORECAST AREA AND RAPIDES PARISH DURING THE EARLY EVENING HOURS. BEST CHANCE FOR SEVERE WEATHER WILL BE CLOSE TO THE TRACK OF THE MESO-LOW AND EAST OF THE SURFACE BOUNDARY DURING THE NEXT FEW HOURS. THINGS LOOK TO IMPROVE LATER DURING THE EVENING HOURS AS SURFACE MESO-LOW AND STRONG UPPER LEVEL DYNAMICS EXIT THE AREA. LESS DYNAMICS AND DRIER AIR WILL BE IN STORE FOR THE NEXT FEW DAYS. NEXT MENTION OF SHOWERS WILL BE ON SUNDAY. JUST HAD CONFERENCE CALL WITH SPC ON NEW WATCH FOR LOUISIANA AREA .LCH...TOR WATCH...LAZ027>033-041>045-051>053-UNTIL 03Z(9PM)...SCA... GMZ450-470. .PRELIM NUMBERS... AEX 52 77/52 77/49 70 5 0/0 0/0 1 BPT 53 77/53 77/52 72 3 0/0 0/0 1 LCH 54 77/54 77/52 72 3 0/0 0/0 1 LFT 55 77/54 77/53 72 4 0/0 0/0 1 7-RUA
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE LAKE CHARLES LA 728 AM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS THE PINEY HILLS REGION OF CENTRAL LOUISIANA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM. THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY. ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA OVERNIGHT THURSDAY INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD WEDNESDAY THROUGH MONDAY. TRARES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM 4 S BROOKELAND TX 58 MPH TSTM WIND GUST
03/18/03 JASPER NUMEROUS REPORTS OF HIGH
WINDS ESTIMATED AT 58 MPH.
RAIN BLEW SIDEWAYS.
FNPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
152 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 PM 4 S BROOKELAND TX 58 MPH TSTM WIND GUST.
03/18/03 JASPER RAIN BLEW SIDEWAYS.
FNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
202 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 9 N BURKEVILLE TX .88 INCH HAIL
03/18/03 NEWTON INTERSECTION OF 255 AND
877.
FNTXZ180>182-201-215-216-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 250 PM CST TUE MAR 18 2003 ...TORNADO WATCH NUMBER 51 IS NO LONGER IN EFFECT... THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED EAST AND OUT OF TEXAS INTO LOUISIANA. THEREFORE...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR SOUTHEAST TEXAS. RUA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
321 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM SLAGLE LA .75 INCH HAIL
03/18/03 VERNON DIME SIZE HAIL REPORTED BY
STORE EMPLOYEE.
FNLAZ027-030-041-051-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 510 PM CST TUE MAR 18 2003 ...TORNADO WATCH NUMBER 52 IS NO LONGER IN EFFECT FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL LOUISIANA... THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER HAVE MOVED FURTHER EAST INTO SECTIONS OF EAST CENTRAL AND SOUTH CENTRAL LOUISIANA. THEREFORE...THE TORNADO WATCH IS NO LONGER IN EFFECT FOR VERNON... BEAUREGARD...CALCASIEU AND CAMERON PARISHES. RUA
The national radar mosaic for the moment the first event began.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2003Every state in 2003This day in weather historyThe tornado archive for Louisiana, 2003Warnings in Louisiana, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346368.